Utah, 2006

Drought in Utah, May 1 to 31, 2006

May 1 to 31, 2006 · NWS GJT · 7 events in 7 counties and zones

Short-term dryness due to below normal precipitation and above normal temperatures plagued eastern Utah through the month of May. As a result, ongoing moderate drought conditions across southeast Utah expanded north while abnormally dry conditions continued for much of east central Utah and portions of northeast Utah.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Short-term dryness due to below normal precipitation and above normal temperatures plagued eastern Utah through the month of May. As a result, ongoing moderate drought conditions across southeast Utah expanded north while abnormally dry conditions continued for much of east central Utah and portions of northeast Utah. For a continuation on this drought situation please see the June 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 1:04 PM MST, 10 hours 56 minutes earlier.

Area forecast discussion, Apr 30, 1:04 PM MST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
204 PM MDT SUN APR 30 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
NORTHWEST FLOW CONTINUES OVER THE AREA WITH A WEAK EMBEDDED SHORTWAVE
TROUGH RIDING OVER WESTERN COLORADO AND EASTERN UTAH. WEAK ECHOES ON
RADAR ARE MOSTLY VIRGA. INCREASED CLOUD COVER AND POPS EARLY TO HAVE
LARGER AREA OF ISOLATED SHOWERS AND TSTMS THIS AFTERNOON AND EVENING
...WITH SCATTERED OVER THE NORTHERN CO AND UT MOUNTAINS. THERE HAVE
BEEN A HANDFUL OF LIGHTNING STRIKES OVER THE HIGHER ELEVATIONS NORTH
OF THE ROAN PLATEAU. SATELLITE SHOWS THIS AREA OF ENHANCED CLOUDS AND
LIGHT PRECIPITATION WILL MOVE QUICKLY THROUGH THIS EVENING. HAVE KEPT
THE DECREASING POPS AFTER MIDNIGHT. MORNING LOWS OUGHT TO BE A FEW
DEGREES BELOW COOLEST GUIDANCE IN MOST PLACES DUE TO WARM BIAS OF
MODELS UNDER CLEAR POST-FRONTAL SITUATIONS.

MODELS AGREE WELL ON SUBSIDENT AND DRY MONDAY MORNING. ON MONDAY
AFTERNOON MODELS CONTINUE TO BRING A ZONAL FLOW AND WHAT APPEARS TO
BE A VERY WEAK BAROCLINIC ZONE OVER THE AREA. MOISTURE IS LACKING AND
THERE IS VERY LITTLE DYNAMIC SUPPORT...BUT MODELS STILL PRODUCING
QPF. TUE LOOKS MUCH THE SAME WITH THE WEAK BAROCLINIC ZONE AND MAY BE
SOME CONVECTIVE FEEDBACK IN THE VORTICITY FIELDS. THE MODEL QPF MAY
BE FICTITIOUS AND DO NOT HAVE MUCH CONFIDENCE IN IT...BUT HAVE LEFT
THE LOW GRADE POPS OVER THE MOUNTAINS IN THE FORECAST EACH
AFTERNOON.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...THROUGH THU NIGHT IT
LOOKS LIKE THE AREA WILL CONTINUE TO SIT UNDER WESTERLY
FLOW...AND A DEFORMATION ZONE THAT DEVELOPED BETWEEN A TROUGH
TO THE NORTH AND A RIDGE TO THE SOUTH. MODELS CONTINUE TO PAINT SOME
QPF UNDER THIS ZONE...BUT LOWER LAYERS REMAIN DRY. SO ANY CONVECTION
THAT DOES DEVELOP WILL BE HIGH BASED. HAVE KEPT LOW MOUNTAIN POPS
THROUGH THIS PERIOD.  BY THU NIGHT...A SHORTWAVE WILL DIP SOUTHWARD
ALONG THE EAST SIDE OF THE CONTINENTAL DIVIDE BRINGING DRIER
NORTHWEST FLOW TO OUR SIDE OF THE MOUNTAINS. A RIDGE BUILDS
OVERHEAD BY SAT WITH A LOW ALONG THE SOUTHERN CA COAST. BY THE END
OF THE WEEKEND...THE GFS BRINGS A WETTER REGIME OVER THE
FORECAST AREA AS IT MOVES THE SOUTHWEST LOW TO THE EAST. CONFIDENCE
IS LOW AT THIS TIME SO HAVE ONLY INTRODUCED LOW MOUNTAIN POPS FOR
SUN. TEMPS WILL GENERALLY REMAIN ABOVE NORMAL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/EH
Hazardous weather outlook, Apr 30, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN APR 30 2006

COZ001>014-017>023-UTZ022>025-027>029-011145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EARLY EVENING ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO...AS
WELL AS THE CENTRAL MOUNTAINS OF WESTERN COLORADO. STRONG GUSTY WINDS
AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT FROM THE
THUNDERSTORMS.

CAUTION SHOULD BE USED AROUND RIVERS...CREEKS AND STREAMS AS
THE SPRING SNOWMELT CREATES COLD AND SWIFT HIGHER FLOWS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED MOUNTAIN THUNDERSTORMS AND SNOW SHOWERS ARE POSSIBLE
EACH DAY MONDAY THROUGH THURSDAY. SPRING SNOWMELT WILL CONTINUE TO
CREATE HIGHER FLOWS IN RIVERS...CREEKS AND STREAMS. EXTRA CAUTION
SHOULD BE USED WHEN RECREATING IN AND NEAR WATERWAYS AS THE FLOWS
WILL BE COLD AND SWIFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513440, 5513441, 5513442, 5513443, 5513444, 5513445, 5513446.